what to expect from meds
Dec 28, 2004
My doc is concerned that my t-cells (345) have dropped 955 in the past 165 months since diagnosis. My viral load (35,000) has climbed up to 50,000 two months ago although it is now at 35,000. I am scared about starting treatment because I do not know what to expect. Could you please tell me what to expect as side effects and what my body will do? I am tired so much of the time now, and am in recovery for drugs and alcohol. I am also attending college to be a social worker to work with people with HIV/AIDS. How will this be effected. I am also in 10 hours of outpatient treatment a week. I am taking 12 credit hours at school. Thank you for your help.
Response from Dr. Young
Thanks for your question.
I won't get into the specifics about if you should start medications, though at face value your labs suggest that this time might be coming in the near future. Your persistent fatigue suggests to me that you might benefit from treatment, if only from the symptomatic perspective-- namely improving your energy level.
As to what to expect from medications, it's first very important to know that you should fully discuss the benefits and liabilities of all of the available treatment regimens... for example, what are the number of doses per day? the number of pills? what are the possible side effect? dietary restrictions or other medication restrictions? what might the long term toxicities be?
With that introduction, newest treatment combinations can be no more than twice- and frequently once-daily, with very low pill burdens (as low as two pills once-daily). Side effects are typically very mild and fade with time; long-term toxicities while still somewhat speculative, can be minimal for most persons.
Most of my patients who begin treatment for HIV, especially those who have active symptoms, like you, actually feel better on treatment than before, not the contrary.
I hope this helps, good luck. Let us know how things turn out for you. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Are Night Sweats An Ars Symptom?
- Do Night Sweats Mean I Have Hiv?
- Is Itchy Rash An Early Sign Of HIV?
- Dry Mouth After Giving Oral Sex What Are The Chances Of HIV
- Vaginal Discharge After Oral Sex With No Protection Does It Mean I Have HIV
- White Discharge After Oral Sex With No Protection Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.